My 14 year old cat was diagnosed with hyperthyroid disease in September. She started on .2ml methimazole, in gel given inside the ear, twice a day and three weeks later had a reaction that included vomiting, diarrhea, and her ears got red and hot. The med was decreased to .1ml once a day for two weeks and now she is up to that dosage twice a day. This evening I noticed one ear is red and hot, but no other symptoms yet. It is the ear that I dosed this morning and I am not giving her the evening dose (which would be in the other ear). Tomorrow we call the vet. The emergency vet I took her to the first time the reaction happened said it could be the gel, not the methimazole. Has anyone else had this reaction with their cat? Thanks.
Suggest to your vet that you switch to an oral administration of the medication. Administration via the ear (dermal gel) is a less effective delivery system anyway as the skin acts as an effective barrier towards properly absorbing the medication.
Dermal administration has become popular due to the lower rate of adverse side effect from the medication (it's only about 4%) as well as the ease it presents.
However, your cat will have this reaction every time now. Statistically so far this has proven to be the case 100% of the time.
Another option for cats who can't take methimazole involves a combination of potassium iodate and a heart medication called “propranolol.” Potassium iodate blocks the thyroid gland’s uptake of iodine. The propanolol is used to control the heart disease that is common in hyperthyroid cats with the dose depending on you cat's heart rate.
You can ask your vet about trying the above, but I'm not sure if it's available for distribution yet.
You can always try going with the original medication for thyroid treatment (Propylthiouracil) but it does have a fairly high incident of adverse reaction in felines (which is why they don't use it anymore). But it is something to consider.
I have never in my life heard of treating hyperthyroid disease w/ an ear gel!!! My cat that had this disease was put on tapazole pills to treat this. Ask your vet about the pills-I believe this is the usual treatment besides radioactive iodine treatment. However, if you go with the pill route, get the cat's blood checked because there is a rare reaction to this medication that causes the white blood cell count to drop. This has happened to both of my cats that were on this med-it's rare, but my cats were both brothers.
If ya use the pills, you won't ever have to deal with gel in the ears again. I can only imagine how much your kitty hates that!! LOL. My cat would go nuts if I put something in her ears!
Thanks for the info. Simba's ear stayed red for less than an hour and has been fine since then. I re-started the med the next morning. I'm beginning to think the original episode of red ear may have had more to do with the purchased ear wipes I was using and some type of reaction to that rather than the medicine itself. Now I just use cotton and water.
She has been on lower doses of the dermal gel for more than three weeks now and has had no reactions. I am also seeing an improvement in her symptoms and she has only thrown up once in the last two weeks. (That is great as she has always, since day one, been prone to vomiting.) I feel like we are moving in the right direction and her last blood test was an improvement. She goes in around Thanksgiving for the next blood test.
BTW, she HATES taking pills and that is why the vet suggested the ear application. She got a rep at the vet a number of years back when she had to have kidney stones removed and she tried to kill the pill-givers. She has been really good with the ear application.
There's got to be a way to give your cat pills!! Some meds don't come in gel form. Like some of the antibiotics.
Have you tried wrappting your cat in a towel-that way, there is NO way your cat will be able to scratch. This has worked for me in the past. If I were you, I'd do everything in my power to get my animal to take pills. TRY everything. This could be very important in the future.
My cat was diagnosed w/ hyperthyroid about a month ago. The vet put her on 1/2 a pill/day. She was a bit lethargic & was scrathing her head a lot. After 2 wks she got another blood test, everything was fine, so they prescribed the transdermal Methimazole to put in her ears (.05ML). She didn't feel good that very nite. So I cut way back on the amt. She seemed ok but not herself, then a couple nites ago I gave her some & overnite she went downhill. She hardly drank, stopped eating, threw up, had diarrhea. Last nite I skipped the meds & this a.m. she was up on the bed wanting me to pet her. All day she's slowly been improving, she finally ate some chicken liver this afternoon. Had to make a special trip to the store for some good treats to tempt her. Now I'm afraid to even give her a small amt of the meds. I've ordered a natural medicine called Resthyro from http://www.petwellbeing.com/cat-hyperthyroid-p89.cfm Spendy but I'll try anything. I know the vets are never sure how medication will react w/ each animal so it's up to us to monitor our pet. I feel so helpless but am willing to try anything.
I do not know if this is relavent anymore. But, if you used methamizole gel on an ear that had ear wipe residue (ingredient list from wipes), you are effectively transporting the ear wipe ingredients into deeper layers of the ear and possibly the blood. Topical medications that are compounded to absorb thru the skin into the blood stream (transdermal) are mixed with a "carrier" agent. This "carrier" gel can cause soap, lotion, perfume, flea medicine, fungus, infection (pseudomonas can live in disinfectant lid tops), contamination (etc) to be absorbed into the deeper tissue layers and blood stream. BEWARE. Do not use both products at the same time. Your vet should have told you this. Hope all is well. God Bless, dj
My cat would find everyway around taking the pill when I gave it by mouth.
I got a slicer and sliced it in half. and put it in canned food.
Taste is changed and since they are so hungry I found she it's it. just try to stir it in slightly on the top ( center and not to close together) and if they /the pieces get to close together I push the food back to the center.
Try that .
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.